West Virginia, 2008Flooding and Damaging Wind in West Virginia, March 4 to 8, 2008
March 4 to 8, 2008 · NWS RLX · 5 events in 5 counties and zones
Another deepening low pressure system, during the winter of 2007-08, lifted northeast through West Virginia and the eastern Ohio Valley. Gusty showers and thunderstorms were associated with the wind shift in the wake of the storm center.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $11,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another deepening low pressure system, during the winter of 2007-08, lifted northeast through West Virginia and the eastern Ohio Valley. Gusty showers and thunderstorms were associated with the wind shift in the wake of the storm center. Brief gusts of 40 to 50 mph were common across the western lowlands of West Virginia. A gust at the Clarksburg airport did reach 56 mph.
Rains of 2 to 2.5 inches were common along the eastern slopes of Pocahontas and eastern Randolph Counties in 12 to 24 hours. One spotter north of Marlinton reported a storm total of 2.7 inches. Creeks and headwater rivers flooded portions of roads. Later, the widespread rain caused the Ohio River to exceed flood stage at Point Pleasant.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 4, 1:22 PM EST, 4 hours 38 minutes earlier.
Area forecast discussion, Mar 4, 1:22 PM EST, 4 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
122 PM EST TUE MAR 4 2008
.SYNOPSIS...
A LOW PRESSURE SYSTEM MOVES NORTHEAST EARLY TONIGHT. HIGH PRESSURE
BUILDS IN LATE WEDNESDAY...FOLLOWED BY A COLD FRONT THURSDAY. COLDER
AIR MOVES IN FOR THE WEEKEND.
&&
.NEAR TERM /THROUGH TONIGHT/...
EASTERLY FLOW THIS AFTERNOON IS KEEPING PRECIPITATION ALONG THE
EASTERN SLOPES OF THE MOUNTAINS. THIS IS SETTING UP THAT AREA FOR
FLOODING POTENTIAL ON SMALL STREAMS AND CREEKS. LOW WILL MOVE UP
ALONG FRONT THIS EVENING MOVING TO THE NORTH OF THE FORECAST AREA.
EAST OF THE LOW THE SHORT TERM MODELS AND NAM12 SHOWS THE POTENTIAL
FOR AN AREA OF HEAVIER PRECIPITATION WITH EMBEDDED THUNDERSTORMS
MOVING THROUGH THE FORECAST AREA THIS EVENING...ESPECIALLY IN THE
SOUTHERN HALF OF THE CWA. AS THE LOW MOVES NORTH OF THE REGION THE
HEAVIER PRECIPITATION WILL SHIFT TO THE EAST AND COLD AIR WILL MOVE
IN FROM THE WEST AFTER 06Z. HAVE USED LAMP HOURLY TEMPERATURES
WHICH LOOK PRETTY GOOD FOR THE TEMPERATURE PROFILE OVER NIGHT.
WATCH IN EFFECT UNTIL 4 AM BUT THE BULK OF THE PRECIPITATION SHOULD
BE DONE BY AROUND MIDNIGHT.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
PRECIPITATION WILL BE ENDING FROM THE SOUTHWEST WEDNESDAY MORNING
AS HIGH PRESSURE BUILDS IN. ANY SNOW THAT IS FALLING ACROSS THE
LOWLANDS SHOULD QUICKLY CHANGE TO RAIN BEFORE ENDING. HOWEVER...
SNOW SHOWERS COULD CONTINUE ACROSS THE HIGHEST ELEVATIONS THROUGH
THE MORNING HOURS...WITH LITTLE ACCUMULATIONS EXPECTED.
WEDNESDAY EVENING WILL BE DRY AS HIGH PRESSURE IS IN CONTROL.
A WEAK COLD FRONT WILL SLIP EAST ON THURSDAY. NAM/GFS INDICATE
LITTLE...IF ANY...PRECIPITATION SHOULD ACCOMPANY THIS FRONT. HAVE
DECIDED TO HAVE SLIGHT CHANCE POPS ALONG THE FRONT ACROSS THE
NORTHERN COUNTIES.
THE FRONT SHOULD BECOME STATIONARY TO OUR SOUTHEAST THURSDAY NIGHT...
WITH AN AREA OF LOW PRESSURE EXPECTED TO DEVELOP TO OUR SOUTH. IN
RESPONSE...GUIDANCE INDICATES MEASURABLE PRECIPITATION WILL
DEVELOP ACROSS OUR SOUTHERN COUNTIES.
BASED ON CURRENT TEMPS BEHIND LOW PRESSURE OVR MIDDLE TENNESSEEE...
FWC GUIDANCE APPEARS TO BE TOO WARM WITH HIGHS ON WEDNESDAY. HAVE
USED A BLEND OF MAV/MET GUIDANCE. OTHERWISE...HAVE USED A BLEND
OF MAV/FWC/MET GUIDANCE.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
LOW CONFIDENCE FORECAST DUE TO MODEL VARIABILITY IN THIS TIME
PERIOD. THEREFORE...WILL CONTINUE WITH CURRENT FORECAST AND WAIT ON
HPC EXPERTISE FOR CHANGES TODAY.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
WITH FRONT REMAINING NEARLY STATIONARY THIS AFTERNOON CEILING AROUND
AND WEST OF PARKERSBURG SHOULD REMAIN 5 TO 9 HUNDRED FEET.
ELSEWHERE MVFR CEILINGS CAN BE EXPECTED. A PUNCH OF HEAVIER SHOWERS
WITH SOME THUNDERSTORMS WILL BE SEEN DURING THE
AFTERNOON...ESPECIALLY IN THE SOUTHERN HALF OF THE CWA. A LOW
PRESSURE SYSTEM WILL BE MOVING NORTH ALONG THE FRONT THIS EVENING
AND MOVE NORTH OF THE REGION BY MIDNIGHT. THE FLOW AFTER THE LOW
PASSES WILL HAVE MORE OF A WEST COMPONENT THEN THE NORMAL
NORTHWEST. AS A RESULT CEILINGS OF 1 TO 2 THOUSAND FEET ARE
EXPECTED RATHER THEN IFR AS THE COLD AIR MOVES IN. WITH A MORE
WESTERLY COMPONENT THE ATMOSPHERE WILL DRY OUT WEDNESDAY.
AVIATION OUTLOOK /AFTER 12Z WED/ POSSIBLE IFR CONDITIONS DUE TO
SNOW ON FRIDAY.
&&
.HYDROLOGY...
FLOOD WATCH IN EFFECT FOR WV COUNTIES BORDERING OHIO ON WESTWARD
THROUGH WED MRNG. QPF AMOUNTS OF ONE TO TWO INCHES EXPECTED...WHICH
COULD LEAD TO HIGH WATER. WE WILL BE WATCHING SMALL STREAMS AND
CREEKS TUESDAY WITH THE FOCUS SHIFTING TO RIVERS WED THRU THE
BALANCE OF THE WEEK. THE COMBINATION OF SNOWMELT IN THE HEADWATERS
OF THE OHIO RIVER AND THE AFOREMENTIONED RAINFALL COULD BRING THE
OHIO RIVER TO BANKFULL OR HIGHER AT SEVERAL FCST POINTS. THE
MUSKINGUM...HOCKING...AND TYGART RIVERS WILL BE CLOSE TO BANKFULL
THE NEXT FEW DAYS AS WELL.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLOOD WATCH THROUGH LATE TONIGHT FOR WVZ005>011-013>020-
024>040-046-047.
OH...FLOOD WATCH THROUGH LATE TONIGHT FOR OHZ066-067-075-076-
083>087.
KY...FLOOD WATCH THROUGH LATE TONIGHT FOR KYZ101>103-105.
VA...FLOOD WATCH THROUGH LATE TONIGHT FOR VAZ003-004.
&&
SYNOPSIS...JSH
NEAR TERM...AAR
SHORT TERM...JSH
LONG TERM...RPY
AVIATION...AAR
HYDROLOGY...Hazardous weather outlook, Mar 4, 4:27 PM EST, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
427 PM EST TUE MAR 4 2008
KYZ102-103-105-VAZ003-004-WVZ005-006-013>015-024>027-033>037-052130-
CARTER-BOYD-LAWRENCE KY-DICKENSON-BUCHANAN-WAYNE-CABELL-LINCOLN-
PUTNAM-KANAWHA-MINGO-LOGAN-BOONE-CLAY-MCDOWELL-WYOMING-RALEIGH-
FAYETTE-NICHOLAS-
427 PM EST TUE MAR 4 2008
...FLOOD WATCH IN EFFECT UNTIL 4 AM EST WEDNESDAY...
...SEVERE THUNDERSTORM WATCH 97 IN EFFECT UNTIL 8 PM EST THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHWEST VIRGINIA AND WEST VIRGINIA.
.DAY ONE...TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH UNTIL 4 AM WEDNESDAY MORNING.
SEVERE THUNDERSTORM WATCH UNTIL 8 PM TUESDAY EVENING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
KYZ101-OHZ066-067-075-076-083>087-WVZ007>011-016>020-028>032-038>040-
046-047-052130-
GREENUP-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-
GALLIA-LAWRENCE OH-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-ROANE-WIRT-
CALHOUN-RITCHIE-DODDRIDGE-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-
WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
427 PM EST TUE MAR 4 2008
...FLOOD WATCH IN EFFECT UNTIL 4 AM EST WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA.
.DAY ONE...TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH UNTIL 4 AM WEDNESDAY MORNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
In the hours before
Local storm report, Mar 4, 4:04 PM EST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
404 PM EST TUE MAR 4 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0356 PM HEAVY RAIN COVEL 37.49N 81.32W
03/04/2008 1.02 WYOMING WV PUBLIC
&&
NNNNLocal storm report, Mar 4, 4:21 PM EST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
421 PM EST TUE MAR 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM HEAVY RAIN 4 N MARLINTON 38.28N 80.09W
03/04/2008 M0.00 INCH POCAHONTAS WV TRAINED SPOTTER
2.15 INCHES OF RAIN, 1.40 INCHES OF RAIN IN THE LAST 3
HOURS.
&&
26Local storm report, Mar 4, 4:47 PM EST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
447 PM EST TUE MAR 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM FLOOD 4 SW MARLINTON 38.18N 80.14W
03/04/2008 POCAHONTAS WV EMERGENCY MNGR
OLD BUCKEYE ROAD WASHED OUT. ROUTE 219 AT BUCKEYE HILL
FLOODED.
&&
JVICTORYLocal storm report, Mar 4, 4:50 PM EST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
450 PM EST TUE MAR 04 2008...CORRECTED.
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM FLOOD 4 SW MARLINTON 38.18N 80.14W
03/04/2008 POCAHONTAS WV EMERGENCY MNGR
OLD BUCKEYE ROAD WASHED OUT. ROUTE 219 AT BUCKEYE
HILL WASHED OUT .
&&
JVICTORYSpecial weather statement, Mar 4, 5:04 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
504 PM EST TUE MAR 4 2008
KYZ101-103-105-OHZ087-WVZ005-006-013-024>026-042315-
GREENUP KY-BOYD KY-LAWRENCE KY-LAWRENCE OH-LOGAN WV-CABELL WV-WAYNE
WV-LINCOLN WV-MINGO WV-BOONE WV-
504 PM EST TUE MAR 4 2008
HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...
AT 504 PM EST...A LINE OF STRONG THUNDERSTORMS EXTENDED 33 MILES
SOUTH OF LOUISA...OR ABOUT 11 MILES EAST OF PRESTONSBURG...MOVING
NORTHEAST AT 45 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED BY THIS LINE OF STORMS
INCLUDE... SUMMIT...LOCKWOOD...MAVITY...CLIFFORD...BUCHANAN AND
GALLUP.
BRIEF PERIODS OF HEAVY RAIN AND WIND GUSTS TO 45 MPH ARE POSSIBLE
WITH THIS STORM.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
08
Special weather statement, Mar 4, 5:56 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
556 PM EST TUE MAR 4 2008
OHZ085-WVZ006>008-013>018-024>027-034>037-050000-
MEIGS OH-KANAWHA WV-PUTNAM WV-ROANE WV-MASON WV-CALHOUN WV-JACKSON
WV-WIRT WV-LOGAN WV-CABELL WV-CLAY WV-NICHOLAS WV-WYOMING WV-RALEIGH
WV-LINCOLN WV-MINGO WV-BOONE WV-FAYETTE WV-
556 PM EST TUE MAR 4 2008
HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...
AT 556 PM EST...A LINE OF STRONG THUNDERSTORMS EXTENDED FROM CENTRAL
PUTNAM COUNTY...SOUTH SOUTHWEST ACROSS LINCOLN...AND MINGO COUNTIES
...MOVING NORTHEAST AT 45 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED BY THIS LINE OF STORMS
INCLUDE... CHARLESTON...DUNBAR...CROSS LANES...SOUTH
CHARLESTON...PEEWEE...PROCIOUS...BENTREE...BICKMORE...INDORE AND
LEFT HAND.
WIND GUSTS TO 45 MPH...AND PERIODS OF VERY HEAVY RAIN ARE POSSIBLE
WITH THESE STORMS.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
08
Event by event
3 flood, 1 strong wind, 1 thunderstorm wind. Local standard time, as filed.
Flood, Randolph
- When
- March 4, 6:00 PM EST to March 5, 3:00 AM EST
- Where
- Randolph County, 0.99 mi E of Gilman to 1.67 mi ESE of Dailey
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 38.970, -79.812
Water was around several mobile homes along the Shavers Fork near Bowden. The Bowden gauge crested around 12.4 feet.
Flood, Pocahontas
- When
- March 4, 6:00 PM EST to March 5, 7:00 AM EST
- Where
- Pocahontas County, 2.34 mi NE of Slaty Fork to 0.79 mi SSW of Woodrow
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 38.441, -80.096
Small streams flooded roads. A small washout occurred along the road up to the ski resort at Snowshoe. The Greenbrier River crested near bankfull.
Strong Wind, Kanawha
- When
- March 4, 6:24 PM EST
- Where
- Kanawha forecast zone
- Measured
- 44 kt (51 mph) measured gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 38.337, -81.528 (the zone’s center; the record gives no point)
A gust to 51 mph was measured at Yeager Airport.
Thunderstorm Wind, Harrison
- When
- March 4, 8:08 PM EST
- Where
- Harrison County, (Ckb)benedum Arpt Cl
- Measured
- 50 kt (58 mph) measured gust
- Property damage
- $5,000
- Reported by
- ASOS
- Coordinates
- 39.300, -80.230
A few trees fell across power lines in the vicinity.
Flood, Mason
- When
- March 6, 12:00 PM EST to March 8, 2:00 AM EST
- Where
- Mason County, 0.2 mi NW of Mason to 0.92 mi SW of Hallwood
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 39.022, -82.032
Minor flooding of roads occurred. The Point Pleasant gauge on the Ohio River crested at 41.3 feet early on the 7th. Flood stage is 40 feet.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, March 4, 20081 death · $177,000 · 50 kt wind · 21 events
- Winter Storm in Vermont, March 4 to 5, 20081 death · $85,000 · 7 events
- Winter Storm in Ohio, March 4 to 7, 2008$28 million · 27 events
- Winter Storm in Indiana, March 4 to 5, 20081 death · 16 events
- Tornado and Damaging Wind in Virginia, March 4, 20082 injured · $1.8 million · EF1 · 2 events
- Tornadoes and Hail in North Carolina, March 4 to 5, 2008$350,000 · EF0 · 62 events
- Tornado and Damaging Winds in North Carolina, March 4, 2008$2.1 million · EF0 · 12 events
- Winter Storm in Pennsylvania, March 4 to 5, 2008$2.0 million · 3 events
- Flash Flood in North Carolina, March 4, 2008$1.5 million · 1 event
- Damaging Winds in Virginia, March 4, 2008$135,000 · 53 kt wind · 46 events
- Tornadoes and Flash Flood in Alabama, March 4, 2008$204,000 · EF1 · 10 events
- Flood and Damaging Winds in Maryland, March 4 to 5, 2008$432,000 · 63 kt wind · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 81098, 81099, 79919, 79918, 81100.